PPI Risks & Side Effects GERD Patients Should Know
Gastroesophageal reflux disease (GERD) symptoms are commonly treated with a class of medication called proton-pump inhibitors (PPIs). Prilosec and Nexium are two well-known PPIs that change the stomach’s chemical composition by reducing the acid level (increasing pH). Reduced acid back-wash from the stomach into the esophagus typically reduces discomfort associated with GERD symptoms. PPIs are approved as a short-term treatment, but now researchers are associating negative side-effects from use or dependency over months, years, or decades. Review your concerns with your physician before starting or stopping PPI or any anti-reflux medications.
PPIs May Increase Stomach Acid
Physicians have found that PPIs may increase the amount of acid present in the stomach. Patients who take PPIs for an extended period may become dependent on the medication to relieve symptoms. Once a patient stops taking the medication, they may experience more intense symptoms than before taking PPIs — a rebound effect. This can cause serious health risks such as ulcers or tears in the stomach lining. Some patients, under physician supervision, wean themselves off PPIs gradually.
Increased Risk of Infections
Researchers have found that PPIs can also make a patient vulnerable to serious illness, like pneumonia. Physicians are still working out the exact reasoning behind this issue. One theory is that reflux from a weak gastroesophageal valve may spread stomach bacteria into the respiratory system. The sinuses and lungs are not designed manage stomach bacteria. This contamination can increase a patient’s chances for contracting pneumonia 1.5-fold.
Recent studies about the microbiome are also connecting long-term PPI use with overgrowth infections both bacterial and fungal. Again, there are only theories about the cause of this connection. One theory points to PPIs decreasing the acidity of the stomach. The chemical change may make the stomach and intestines a hospitable environment for normal bacteria and fungi to over grow or for toxicogenic bacteria to grow.
PPIs May Cause Vitamin Deficiencies
Some patients taking PPIs for a long time begin to show vitamin and/or mineral deficiencies. Studies of long-term PPI users show lower than usual levels of vitamin B12, calcium, vitamin C, magnesium, and iron. This can cause problems in the immune system, making the patient much more vulnerable to illness. PPI usage is especially dangerous for individuals who are already vitamin deficient or are elderly. This can also have additional side effects aside from the immune system. A lack of B12, magnesium, and iron can weaken the muscles and leave patients extremely fatigued. Calcium deficiencies may cause a weakening in the bones as well as memory loss and possibly depression.
Increased Risk of Heart Attack, Stroke and Dementia
Studies have linked PPI usage to a significantly increased risk of heart attack. Unfortunately, medical professionals are still unable to pin down a direct explanation for this. Data has also been presented linking long-term PPI use to other cardiac risks, stroke, and dementia. Anyone diagnosed with heart problems or who is at risk of stroke or dementia should consider these conditions before depending on PPIs to manage GERD symptoms.
There’s no one-size-fits-all answer
As you can see, long-term dependence on PPIs for GERD symptom control can be a complex clinical situation. Always consult your physician for an accurate diagnosis of GERD, then determine the best treatment to control symptoms.
GERD is a chronic progressive condition so there is no cure. If you are suffering from GERD, talk to your physician about possible long term solutions. Often for patients, their esophagus is a large part of the problem. If the valve is unable to properly seal, stomach acid will find its way back up into the esophagus. However, physicians can perform the TIF procedure to repair the valve allowing it to close properly. For well selected GERD patients, this may completely resolve symptoms eliminating pills entirely; others may experience some symptom relief but are less dependent on PPIs or other acid suppressant medications.